Custom Search

News

Tuesday 01 May 2001

Olanzapine-induced diabetes mellitus.

By: Bonanno DG, Davydov L, Botts SR.

Ann Pharmacother 2001 May;35(5):563-5

OBJECTIVE: To report two cases of new-onset diabetes mellitus resulting after the initiation of olanzapine treatment. CASE SUMMARY: A 31-year-old African American man and a 44-year-old white man, both with schizoaffective disorder, developed diabetes mellitus within weeks or months of olanzapine initiation. DISCUSSION: Our reports of new-onset diabetes due to olanzapine are consistent with those in the literature. Although the mechanism is not yet known, it has been hypothesized that perhaps damage to the pancreatic islet cells, weight gain, dysregulation of the sympathetic system, and insulin resistance are contributing factors. CONCLUSIONS: Diabetes mellitus secondary to olanzapine use seems to be a rare occurrence. However, certain risk factors such as obesity, family history, and concomitant medications may predispose an individual to development of diabetes mellitus while taking olanzapine. An increased awareness of this reaction is essential in the treatment of patients at risk. Periodic serum glucose monitoring in these individuals may be warranted.

Use of this site is subject to the following terms of use